Kansas, 2013

Hail and Damaging Winds in Kansas, June 27, 2013

June 27, 2013 · NWS DDC · 17 events in 9 counties and zones

Thunderstorms developed along an advancing cold front during the afternoon heat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed along an advancing cold front during the afternoon heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 27, 2:14 PM CST, 8 minutes earlier.

Area forecast discussion, Jun 27, 2:14 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT THU JUN 27 2013

...UPDATED SYNOPSIS AND SHORT TERM DISCUSSION...

.SYNOPSIS...
ISSUED AT 310 PM CDT THU JUN 27 2013

THE 12Z UPPER AIR ANALYSIS SHOWED HIGH PRESSURE CONTINUING TO BUILD
OVER THE FOUR CORNERS REGION WHICH WAS GRADUALLY DIVERTING THE
STRONGEST UPPER LEVEL WESTERLY FLOW NORTHWARD ALONG THE US/CANADIAN
BORDER. A SHORTWAVE TROUGH WAS NOTED IN THE ANALYSIS MOVING OUT OF
THE NORTHERN PLAINS INTO THE UPPER MIDWEST. THIS FEATURE WAS
PUSHING A COLD FRONT SOUTH INTO WESTERN KANSAS THIS AFTERNOON.
A VERY HOT AIRMASS WAS IN PLACE SOUTH OF THE FRONT. WITH THE HELP
OF SOUTHWESTERLY DOWNSLOPE WINDS, THIS WAS RESULTING IN
TEMPERATURES RISING UP TO AROUND 104-109 DEGREES ACROSS MUCH OF
SOUTHWEST KANSAS. WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING
ALONG THE FRONT OVER WEST CENTRAL KANSAS THIS AFTERNOON.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 310 PM CDT THU JUN 27 2013

WILL CONTINUE TO RUN THE HEAT ADVISORY FOR SOUTH CENTRAL AND PARTS
OF SOUTHWEST KANSAS THROUGH 01Z. THE SOUTHWARD PROGRESSION OF THE
FRONT WILL BRING AN END TO THE CONDITIONS SO THE ADVISORY MAY BE
CANCELLED EARLY.

THE COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS CENTRAL AND
WESTERN KANSAS THROUGH THE LATE AFTERNOON HOURS. THE LATEST HRRR
MODEL RUNS SHOW THE THUNDERSTORM ACTIVITY COALESCING INTO MORE OF
A LINEAR BAND OF STORMS WITH MORE DEVELOPMENT OVER CENTRAL KANSAS.
THIS SEEMS REASONABLE GIVEN THAT THE WIND SHEAR IN THE MID/UPPER
LEVELS OF THE ATMOSPHERE IS FAIRLY WEAK AND NOT AS CONDUCIVE TO
SUPERCELL DEVELOPMENT. THIS MAY ALSO MEAN THAT THE THREAT FOR
LARGE HAIL MAY NOT BE AS SIGNIFICANT. DAMAGING WINDS WILL LIKELY
BE A GREATER THREAT GIVEN THE INVERTED-V SOUNDINGS SHOWN BY THE
MODELS.

ALL OF THE THUNDERSTORM ACTIVITY WILL BE MOVING SOUTH INTO OKLAHOMA
BY 03Z. WITH CLEARING SKIES AND A SOMEWHAT COOLER AIRMASS OVER
CENTRAL AND SOUTHWEST KANSAS, EXPECT OVERNIGHT LOWS TO DROP INTO
THE MID/UPPER 60S IN MOST AREAS.

ON FRIDAY, THE HIGH OVER THE WESTERN STATES WILL CONTINUE TO BUILD
WITH UPPER FLOW OVER THE CENTRAL HIGH PLAINS BECOMING MORE
NORTHWESTERLY. HIGH TEMPERATURES WILL BE SOME 10-12 DEGREES COOLER
THAN TODAY. THE MODELS CONTINUE TO SUGGEST THAT AFTERNOON
THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO DURING THE
AFTERNOON AND A FEW OF THESE COULD STRAY INTO FAR WESTERN KANSAS
DURING THE LATE AFTERNOON AND EARLY EVENING. WILL KEEP SOME SLIGHT
CHANCE POPS ALONG THE COLORADO BORDER FOR THE LATE AFTERNOON.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 349 AM CDT THU JUN 27 2013

ECMWF, GFS, AND ENSEMBLES ALL APPEAR TO BE IN GOOD AGREEMENT WITH AN
UPPER LEVEL TROUGH, LOCATED NEAR SOUTHERN MANITOBA EARLIER THIS
MORNING, MOVING SOUTH ACROSS THE WESTERN GREAT LAKES REGION ON
FRIDAY. AS THIS UPPER LEVEL SYSTEM APPROACHES THE OHIO VALLEY THIS
WEEKEND, A REINFORCEMENT OF COOLER AIR WILL BEGIN TO WORK ITS WAY
ACROSS WESTERN KANSAS. BOTH THE GFS AND ECMWF PLACES A 850MB
TEMPERATURE GRADIENT ACROSS WESTERN KANSAS ON SUNDAY WITH 00Z MONDAY
850MB TEMPERATURES RANGING FROM AROUND 18C NEAR HAYS TO AROUND 25
ALONG THE COLORADO BORDER. THESE TEMPERATURES ARE APPROXIMATELY 5-8C
COOLER WHEN COMPARED TO THE 850MB TEMPERATURES AT 00Z SUNDAY. GIVEN
THIS THE PREVIOUS FORECAST STILL LOOKS ON TRACK WITH COOLING
TEMPERATURES OVER THE WEEKEND PERIOD. THERE WILL ALSO BE A SLIGHT
CHANCE FOR CONVECTION LATE FRIDAY AND AGAIN LATE SATURDAY ACROSS
PORTIONS OF WESTERN KANSAS GIVEN THE LOCATION OF AN AREA OF
850-700MB MOISTURE AND WEAK LIFT.

THIS UPPER LEVEL TROUGH/LOW THEN BECOMES NEARLY STATIONARY OVER THE
OHIO VALLEY FROM LATE THIS WEEKEND THROUGH EARLY NEXT WEEK AS AN
UPPER HIGH, LOCATED NEAR THE FOUR CORNERS REGION THIS MORNING,
STARTS TO SLOWLY SLIDE WEST TOWARDS SOUTHERN NEVADA. THE UPPER LEVEL
RIDGE AXIS THAN EXTENDED NORTH OF THE CENTER OF THE HIGH IS FORECAST
TO WEAKEN SLIGHTLY LATE THIS WEEKEND AS A SERIES OF UPPER LEVEL
DISTURBANCES ROTATE AROUND THE UPPER HIGH AND THEN DROPS SOUTHEAST
ACROSS THE NORTHERN PLAINS. GIVEN 850-700MB MOISTURE PROFILES ACROSS
WESTERN KANSAS NEXT WEEK, AND ANY SUBTLE WAVE EMBEDDED IN THE FLOW
AM UNABLE TO RULE OUT THE CHANCE FOR A FEW THUNDERSTORMS. TIMING
WILL BE KEY AND GIVEN THE UNCERTAINTY ON TIMING AM LEANING TOWARDS
KEEPING WHAT THE LATEST CREXTENDFCST_INIT SUGGESTS.

AS FOR TEMPERATURES NEXT WEEK...BASED ON THE 850MB-700MB TEMPERATURE
TRENDS WILL CONTINUE TO FAVOR HIGHS MAINLY IN THE MID TO UPPER 80S
ON MONDAY BUT THE GFS AND ECMWF DOES SUGGEST A GRADUAL WARMING TREND
TOWARDS MID WEEK AS DOWNSLOPE FLOW IMPROVES AS A STRONGER UPPER
LEVEL LOW/TROUGH DROPS SOUTH OUT OF CANADA AND INTO THE NORTHERN
PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1211 PM CDT THU JUN 27 2013

WEST TO SOUTHWEST WINDS AT 5 TO 15 KNOTS WILL PREVAIL AT THE TAF
SITES THROUGH THE EARLY PART OF THIS TAF PERIOD. A COLD FRONT WILL
MOVE SOUTHWARD ACROSS CENTRAL AND SOUTHWEST KANSAS THROUGH THE
21Z-00Z TIME FRAME. THE BEST CHANCE FOR THUNDERSTORMS WILL BE EAST
OF A LINE FROM LACROSSE TO KINSLEY AND COLDWATER. A FEW THUNDERSTORMS
COULD IMPACT THE HAYS AND DODGE CITY TAF SITES AND VCTS WILL BE
MAINTAINED AT THESE LOCATIONS FOR NOW. WHILE NOT TOTALLY OUT OF
THE QUESTION...CHANCES FOR THUNDERSTORMS AROUND GARDEN CITY LOOK
FAIRLY MINIMAL AT THIS TIME. CHANCES FOR STORMS WILL DIMINISH
AROUND AND AFTER 00Z AS THE FRONT CONTINUES SOUTHWARD INTO OKLAHOMA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  96  65  93 /  40  10  10  10
GCK  67  95  65  93 /  10  10  20  10
EHA  68  96  68  94 /   0  20  20  20
LBL  68  96  67  93 /  20  10  20  10
HYS  67  95  63  89 /   0  10  10  10
P28  71  97  67  93 /  40  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ065-066-079>081-
088>090.

&&

SYNOPSIS...GERARD
SHORT TERM...GERARD
LONG TERM...BURGERT
AVIATION...GERARD
Hazardous weather outlook, Jun 27, 3:20 AM CST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
420 AM CDT THU JUN 27 2013

KSZ030-031-043>046-061>066-074>081-084>090-280930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
420 AM CDT THU JUN 27 2013 /320 AM MDT THU JUN 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON EAST OF A LARNED TO
MINNEOLA LINE. PLEASE SEE THE SPECIFIC WEATHER MESSAGE FOR
DETAILS.

THUNDERSTORMS MAY FORM LATE IN THE AFTERNOON, MAINLY ALONG AND
SOUTH OF THE KANSAS HIGHWAY 96 CORRIDOR. LOCALLY DAMAGING WIND AND
QUARTER SIZE HAIL ARE POSSIBLE WITH ANY THUNDERSTORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED THUNDERSTORMS MAY FORM IN EASTERN COLORADO AND MOVE
INTO FAR WESTERN KANSAS FRIDAY EVENING. THUNDERSTORMS ALSO ARE POSSIBLE
LATE SATURDAY. HAIL UP TO THE SIZE OF NICKELS MAY ACCOMPANY THE
MORE INTENSE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 4 PM CDT AND 10 PM CDT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

In the hours before

Special weather statement, Jun 27, 1:55 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT THU JUN 27 2013

KSZ043>045-063-064-272100-
FINNEY-HODGEMAN-LANE-NESS-SCOTT-
255 PM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR LANE...NORTHWESTERN FINNEY...
NORTHWESTERN HODGEMAN...SOUTHEASTERN SCOTT AND SOUTHWESTERN NESS
COUNTIES...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHIELDS TO 6 MILES
WEST OF FRIEND...MOVING SOUTHEAST AT 25 MPH.

WINDS AROUND 55 MPH ARE POSSIBLE WITH THESE STORMS.

LAT...LON 3838 9999 3788 10090 3827 10111 3868 10046
TIME...MOT...LOC 1955Z 309DEG 21KT 3857 10045 3823 10100

SUGDEN

The radar

The Dodge City radar (KDDC), 74 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Ness

When
June 27, 2:22 PM CST
Where
Ness County, 2.14 mi SSE of Beeler
Measured
0.75 in hail
Reported by
Public
Coordinates
38.400, -100.190

Thunderstorm Wind, Gray

When
June 27, 3:15 PM CST
Where
Gray County, Ingalls
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
37.830, -100.450

Large tree limbs were blown down and a window was blown out of a house.

Thunderstorm Wind, Ford

When
June 27, 3:31 PM CST
Where
Ford County, 2.34 mi NNW of Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.780, -100.040

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ford

When
June 27, 3:35 PM CST
Where
Ford County, 1.38 mi S of (Ddc)dodge City Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.750, -99.970

Thunderstorm Wind, Rush

When
June 27, 3:39 PM CST
Where
Rush County, Otis
Measured
66 kt (76 mph) measured gust
Reported by
Broadcast Media
Coordinates
38.530, -99.050

Thunderstorm Wind, Ford

When
June 27, 4:06 PM CST
Where
Ford County, 2.07 mi S of Ford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.600, -99.750

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ford

When
June 27, 4:13 PM CST
Where
Ford County, Bucklin
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.550, -99.630

A power pole was blown down.

Thunderstorm Wind, Seward

When
June 27, 4:15 PM CST
Where
Seward County, 14.35 mi NW of Kismet
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.370, -100.850

A semi was blown over by the high wind.

Thunderstorm Wind, Kiowa

When
June 27, 4:17 PM CST
Where
Kiowa County, 2.3 mi WSW of Joy
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.590, -99.440

Three power poles were snapped by the high winds along Highway 54.

Thunderstorm Wind, Kiowa

When
June 27, 4:29 PM CST
Where
Kiowa County, 1.29 mi ENE of Joy
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.610, -99.380

An empty semi trailer was blown over at mile marker 102 on Highway 54.

Thunderstorm Wind, Kiowa

When
June 27, 4:30 PM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.610, -99.290

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Stafford

When
June 27, 4:31 PM CST
Where
Stafford County, 9.69 mi S of Macksville Smith Arp
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.830, -98.990

Two to three inch diameter tree limbs were blown down by the high winds.

Thunderstorm Wind, Pratt

When
June 27, 4:55 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.650, -98.740

Winds were estimated to be 60 MPH between Pratt and Coats.

Thunderstorm Wind, Pratt

When
June 27, 5:04 PM CST
Where
Pratt County, 3.53 mi SE of Cullison
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.590, -98.860

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Barber

When
June 27, 5:41 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.290, -98.580

Thunderstorm Wind, Barber

When
June 27, 5:50 PM CST
Where
Barber County, 0.55 mi W of Kiowa
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.020, -98.530

Winds were estimated to be 60 MPH with a lot of tree limbs blown down.

Thunderstorm Wind, Barber

When
June 27, 5:56 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.290, -98.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465379, 465380, 465384, 465385, 465387, 465386, 465382, 465383, 465389, 465390, 465388, 465393, 465391, 465392, 465396, 465394, 465395.